Jump to content
  • Sign Up
  • Join Our Community!

    Get help in our celiac / gluten-free forum.

  • Gryphon Myers
    Gryphon Myers

    Blood Pressure Drug Side Effects Mimic Celiac Disease

    Reviewed and edited by a celiac disease expert.

    Celiac.com 06/25/2012 - If you have received a celiac disease diagnosis while taking heart pressure medication, it turns out you might not actually have celiac disease. An investigation led by Dr. Joseph Murray has shown that certain blood pressure medication can cause symptoms not unlike those commonly attributed to celiac disease, and going off the drug can stop the symptoms.

    CC_Jesse_AlwinBetween 2008 and 2011, 22 patients on the blood pressure medication olmesartan (sold as Benicar) exhibited clear symptoms of celiac disease: intestinal inflammation and abnormalities, chronic diarrhea and weight loss (median weight loss of 39 pounds). One of the patients lost an astounding 125 pounds, and fourteen of the patients exhibited symptoms so severe as to require hospitalization.

    All of the patients were diagnosed with celiac disease based on symptoms and intestinal biopsy results, but gluten-free diet caused no improvement in any of the patients. Furthermore, their blood tests came back with results that did not match up with a celiac disease diagnosis.

    After taking the patients off olmesartan, all of their symptoms showed dramatic improvement. Eighteen of the 22 had subsequent intestinal biopsies, which revealed improvement in that area as well. It would seem then, that the medication causes celiac-like symptoms.

    Some in the medical community have questioned the causal relationship of olmesartan to the symptoms though. As Dr. Franz Messerli of St. Luke's-Roosevelt Hospital, New York argues, “Only re-exposure [to the drug] can confirm the GI side effects were indeed due to olmesartan.”

    The sample size has also been called into question by Dr. Henry Black of NYU-Langone Medical Center, who claims that the side effects are highly uncommon and that he uses the drug all the time with no adverse effects. Some have even proposed that the reaction is the result of a drug allergy rather than symptoms related to the mechanism of the drug itself.

    The conclusion one can draw from Dr. Murray's findings and subsequent criticisms, is that it is highly likely that olmesartan can cause celiac-like symptoms, but it is not entirely clear how often or why. Those who take it and experience such symptoms (or have gotten a celiac diagnosis while on the drug) should discuss switching to another medication with their doctors. It is still unclear if these symptoms are specific to olmesartan, or can be caused by the entire ARB family of drugs.

    As Dr. Murray says, "it's really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome — they think about medications as a possible association."

    Sources:

     


    User Feedback

    Recommended Comments

    I started to respond to the original release of this information in Physician's First Watch (June 22) - entitled "Case Series Associates Olmesartan with Spruelike Disease." I was disappointed that the Mayo Clinic physicians Murray et al. made no mention of looking at the inactive ingredients in Olmesartan as a cause, as well as two other antihypertensive medications that also seem to cause celiac-like symptom. Two if not three of these have more than one form of cellulose and even talc (which should not be an issue); however Olmesartan, as well as at least one of the other contain lactose in as few forms. Seems like lactose intolerance would have been looked at as well - and this is often associated with celiac disease (or celiac-like response) from the damage to the epithelial cells that can't produce the lactase - though there is not mention of this in the full publication. Perhaps this is the reason there was no response to a gluten-free diet - perhaps dairy needed to be removed as well. You would have thought the patients would be aware of any lactose intolerance issue. In one of the medications I believe the lactose was 5x the amount of the active ingredient.

    Share this comment


    Link to comment
    Share on other sites


    Join the conversation

    You are posting as a guest. If you have an account, sign in now to post with your account.
    Note: Your post will require moderator approval before it will be visible.

    Guest
    Add a comment...

    ×   Pasted as rich text.   Paste as plain text instead

      Only 75 emoji are allowed.

    ×   Your link has been automatically embedded.   Display as a link instead

    ×   Your previous content has been restored.   Clear editor

    ×   You cannot paste images directly. Upload or insert images from URL.


  • About Me

    Gryphon Myers recently graduated from UC Berkeley with a degree in interdisciplinary studies, research emphasis in art, society and technology. He is a lifelong vegetarian, an organic, local and GMO-free food enthusiast and a high fructose corn syrup abstainer. He currently lives in Northern California. He also writes about and designs video games at Homunkulus.

×
×
  • Create New...